Ontario doctors probing three cases of heart inflammation in teens following mRNA vaccination

Ontario Public Health is reporting the first three cases of an inflammatory heart condition called myocarditis in people under the age of 18 after they received an mRNA vaccine for COVID-19.

It is part of a report issued today on Adverse Events Following Immunization (AEFIs) for COVID-19 in Ontario.

There are no details about the cases but they are part of a growing international discussion about these conditions -- linked to both COVID-19 infections and more recently to mRNA vaccinations.

Both Israel and the U.S. have reported cases of myocarditis, an inflammation of the heart muscle, and pericarditis, an inflammation of the lining of the heart, following vaccination in young adults usually between the ages of 15 and 19. More males are affected than females, according to recent reports.

Newsletter sign-up: Get The COVID-19 Brief sent to your inbox

The U.S. Centers for Disease Control is holding a meeting of its Advisory Committee on Immunization Practices on June 18 to discuss the issue of whether there is some sort of link.

Doctors in Canada have been watching for any increase in cases of myocarditis in teens here, as well.

Dr. Brian McCrindle with the Canadian Pediatric Cardiovascular association says he is aware of cases under investigation in Ontario.

“Cases are being tracked to determine if this is a real thing or not,” said McCrindle.

He’s also been part of the international medical discussion on the questions surrounding the link with vaccination, and the outcome for the teens.

“So far all the reports we are hearing, the cases are mild… that it will be rare, and that 95 per cent will be managed as outpatients. We don’t expect they will have any adverse long-term outcomes,” said McCrindle.

Israel’s Health Ministry first reported a possible link to the condition in young men who received Pfizer’s COVID-19 vaccine. Young males are more commonly affected than females, according early data from the U.S.

Information to date suggests these cases happen more often on the second dose. Israel is currently discussing limiting vaccination to a one-dose protocol for teens.

Myocarditis and pericarditis can be caused by a variety of common viruses. Symptoms can include a shortness of breath, chest pain, and malaise. Diagnosis is made with X-rays, echocardiograms and blood tests. In many cases, the inflammation will go away on its own.

Nationally, the Public Health Agency of Canada reports that 35 cases of myocarditis have been reported among teen and adults from across the country following a COVID-19 vaccination.

The Ontario report ads that “Canada is not currently seeing higher rates than would be expected in the general population,” and that “no clear association has been established between myocarditis/pericarditis and mRNA vaccines.”